0
 
Author: Sorting First Post on Top ↑ Message:
JWOOLMAN SparkPoints: (876)
Fitness Minutes: (0)
Posts: 199
6/16/14 10:30 P

Send Private Message
Reply
Lithium treatment for bipolar is infamous for causing serious weight gain. It seems to affect various mechanisms, but an effect on carbohydrate metabolism has been assumed to be a major reason for decades. Possibly this means low carbohydrate approaches could help. Might be worth looking for lithium plus "low carb" or "low carbohydrate" to see if others on lithium have found this to be the case.

IMDADOGGIE's Photo IMDADOGGIE SparkPoints: (15,793)
Fitness Minutes: (6,048)
Posts: 866
6/15/14 4:49 P

My SparkPage
Send Private Message
Reply
I have to disagree with you. Although medication does increase your chances of weight gain, it is not the medicine that made you gain weight alone. I myself gained a huge amount of weight after I began taking Actos and Avandia for diabetes. I also took other different ones that increased my chances of gaining weight. I was allergic to some types and eventually was able to stop taking the Actos and get on Metformin. I have lost a lot of weight by eating better and exercise. In fact I have lost 125 pounds and still have a long way to go. I know the medicine was the reason I wanted to eat more and started increasing my bad habits of over eating but I also know that I did it myself no matter how I look at it the medicine is not to blame. You have to take responsibility if you want to be able to lose weight. I know it sounds like I am being harsh but that is not my intention. I myself probably ate in excess of 5000 calories a day on average and did not even realize how bad I was eating. My best recommendation for anyone is to track your calories at least for a short time so that you become familiar with how many your actually eating and once you understand then you can probably just average it without tracking it. Good luck!



11.0 Inches Lost
 
0
5
10
15
20
DIETITIANBECKY's Photo DIETITIANBECKY Posts: 26,579
6/15/14 9:02 A

SparkPeople Team Member

My SparkPage
Send Private Message
Reply
That was a helpful link that Kris posted.
In the link it suggested talking to your doctor about weight loss techniques that can help.
What doesn't work is eating less "volume" of food. For example just eating smaller portions. For this leaves you with even more of an appetite.

What does work is eating foods that are high volume. The weight loss book, Volumetrics by Barbara Rolls (Registered Dietitian) can be very helpful with this technique. You may want to see if your local library has it.

Becky

SLIMMERKIWI's Photo SLIMMERKIWI SparkPoints: (128,611)
Fitness Minutes: (32,656)
Posts: 21,453
6/15/14 4:14 A



My SparkPage
Send Private Message
Reply
Unfortunately, a lot of people have medication-induced weight gain. Often it is a result of gaining an appetite after not eating enough prior to medication. It doesn't mean that you can't lose weight now that you are on meds, but you do need to be more vigilant. It is even more important to weigh/measure all of your food, and use your Nutrition Tracker, as well as to get some exercise in.

Below is a link that you may find helpful:
www.mayoclinic.org/diseases-conditions/bip
olar-disorder/expert-answers/bipolar-m
edications-and-weight-gain/faq-20058043


As your weight is causing you issues, then perhaps you could talk with your Psychiatrist about the possibility of another medication that may not have this effect on you.

Where it comes to our mental health, I would far rather take medication when indicated, and be overweight, than to NOT take it and suffer considerably with the mental health issues.

Good luck,
Kris

Edited by: SLIMMERKIWI at: 6/15/2014 (04:22)
Co-Moderator Dealing with Depression
www.sparkpeople.com/myspark/groups_i
ndividual.asp?gid=953


Team Leader Essential Tremors :-) (Benign and Familial) www.sparkpeople.com/myspark/groups_i
ndividual.asp?gid=30225


Co-Leader Crohn's Can't Stop Me
www.sparkpeople.com/myspark/groups_i
ndividual.asp?gid=17464


I am not a Dr - please check with your qualified Health Professional for a diagnosis and treatment plan


 current weight: 151.0 
 
211
196
181
166
151
DIETITIANBECKY's Photo DIETITIANBECKY Posts: 26,579
6/14/14 10:40 P

SparkPeople Team Member

My SparkPage
Send Private Message
Reply
Are you willing to weigh and measure all foods and beverages?
Are you willing to track your food intake?
What is your daily exercise plan? Are you walking?
Do you know how many calories you are consuming on most days?

The goal will be to determine the calorie amount that brings about weight loss?

FIREWORKS55's Photo FIREWORKS55 SparkPoints: (48)
Fitness Minutes: (0)
Posts: 11
6/14/14 10:08 P

Send Private Message
Reply
it all started when i had to take medication for bipolar disorder. from that point on i had gained over 100 pounds all thanks to lithium. now i know that lithium causes weight gain and that losing weight is nearly impossible. it took over 20 years of slow weight gain to get to where i am now. is there anybody out there with a similiar situation to mine. im still coping with the weight gain today. psychiatrists say that lithium is the gold standard. it may work for bipolar disorder but doesn't know how to handle weight gain. i have spent 2 years research on this topic and cant find the proper way to deal with the weight. do we have to live with this weight gain or is there a right solution to solving this setback. i like to have your thoughts on this.

Page: 1 of (1)  

Report Innappropriate Post

Other Diet and Nutrition Topics:

Topics: Last Post:
Pre-teen son is a help for calorie restriction 8/29/2014 9:58:26 AM
snack swap ideas? 7/30/2014 11:10:17 AM
Do I really NEED 25g of Fiber? 8/26/2014 10:30:23 AM
Lost weight on food intake only (no exercise)? 8/7/2014 8:55:03 PM
Eating at the top of the calorie range 8/21/2014 10:12:17 AM

Thread URL: http://www.sparkpeople.com/myspark/messageboard.asp?imboard=7&imparent=33862946

Review our Community Guidelines





Diet Resources: good pool workouts | pool workouts for runners | cardio pool workouts